Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 231, NWS Blacksburg, VA

August 22, 2002Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 22, 2002, 6:20 PM EDT for Rockingham County, North Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 22, 2002, 6:20 PM EDT (22:20 UTC)
Expired
Aug 22, 2002, 7:00 PM EDT
In force
40 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 6:45 PM EDTThunderstorm WindReidsville, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.3 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
996 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

602 
WUUS51 KRNK 222220
SVRRNK
NCC157-222300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
619 PM EDT THU AUG 22 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 700 PM EDT.

* AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF WENTWORTH...MOVING
  SOUTHEAST AT 15 MPH.

* SOME LOCATIONS THREATENED THROUGH 700 PM EDT INCLUDE
  WENTWORTH...
  REIDSVILLE...

<<CALL TO ACTION>>HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE
LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE
STORM PASSES.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

LAT...LON 3656 7969 3645 7987 3625 7973 3632 7955

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:15 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 22, 3:15 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
315 PM EDT THU AUG 22 2002

850 THETA-E RIDGE OVER MTNS HIGHLIGHTED THE AFTERNOON CONVECTION
DISPLAYED ON THE LATEST KFCX 88D IMAGE. LAPS LI OF MINUS 1 TO MINUS
3 WERE NOTED IN THE WESTERN HALF OF FA. I DECIDED TO INCLUDE A
SLIGHT CHC OF SHOWERS AND THUNDERSTORMS TONIGHT...MAINLY WEST OF THE
BLUE RIDGE MTNS. PCPN WILL HAVE HARD TIME SPREADING EAST OF MTNS.
UPPER RIDGE OVER REGION WILL SLOWLY SLIDE EAST DURING THE PERIOD.
AVN WAS MORE AMPLIFIED BY THE END OF PD WITH UPPER TROF AND IS
FARTHER SOUTH WITH COLD FRONT.  THE TREND IS TWDS A WEAKER TROF.
UKMET AND CANADIAN LOOKED MORE LIKE PREFERRED ETA. LEANING ZONES
TOWARDS THE ETA SOLUTION. IN THE EXTENDED PERIODS...ELECTED TO LOWER
MINS TEMPS SUNDAY AND MONDAY MORNINGS. THIS WILL BLEND BETTER WITH
RLX. REMOVED POPS ON MONDAY NIGHT. I ADDED DRY DAY 7 FOR THURSDAY.
BLENDED THE PACKAGE VIA FX/EASTERN CLUSTER GRID COORDINATION. ZONES
WILL BE OUT BY 400 PM. HAVE A GOOD NIGHT.

FCSTID =    7
PRELIM NUMBERS
ROA   72  94  70  89 /  10  10  10  30
LYH   71  95  69  90 /  10  10  10  30
DAN   73  96  70  91 /  10  10  10  30
BLF   67  85  65  81 /  20  20  30  40
LWB   64  84  63  81 /  20  20  30  40
BCB   68  90  66  85 /  20  20  20  40
TNB   65  87  63  83 /  20  20  20  40

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.